Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, June 28, 2013

June 28, 2013 · NWS CTP · 19 events in 10 counties and zones

Thunderstorms increased in coverage and intensity during the afternoon as large scale lift was enhanced by a mid-level disturbance pivoting around an upper-level low centered over southwestern Ontario. The combination of enhanced lift, strong instability and deep layer wind profiles supported organized storm structures including bowing line segments that produced areas of damaging winds and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms increased in coverage and intensity during the afternoon as large scale lift was enhanced by a mid-level disturbance pivoting around an upper-level low centered over southwestern Ontario. The combination of enhanced lift, strong instability and deep layer wind profiles supported organized storm structures including bowing line segments that produced areas of damaging winds and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 10:13 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 28, 10:13 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT FRI JUN 28 2013

.SYNOPSIS...
AN UNSEASONABLY DEEP TROUGH WILL CARVE OUT OVER THE EASTERN UNITED
STATES FROM THE GREAT LAKES THROUGH THE MID-SOUTH INTO THE WEEKEND.
THIS PATTERN WILL FEATURE SLIGHTLY COOLER TEMPERATURES AND
FREQUENT SHOWERS. THE UNSETTLED WEATHER REGIME WILL PERSIST INTO
THE FIRST WEEK OF JULY AS THE UPPER LEVEL TROUGH AXIS SLOWLY
MIGRATES INTO THE MISSISSIPPI VALLEY...PULLING A DEEP PLUME OF
TROPICAL MOISTURE NORTHWARD ALONG THE EAST COAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERAL TRIGGERS ROTATING THROUGH THE BROAD UPPER TROF TODAY. BEST
FORCING IS NOW SPREADING SOUTHEASTWARD FROM ONTARIO TOUCHING OFF A
CLUSTER OF SHOWERS AND THUNDERSTORMS WITH BRIEF HEAVY RAINFALL.
WILL WATCH THESE FOR LOCAL STREET FLOODING AND PONDING OF WATER IN
POOR DRAINAGE AREAS...AND HOPE THEY REMAIN NORTH OF YDY/S RAINFALL
MAX OVER NORTHWEST CLEARFIELD COUNTY.

WEAK RIDGING AT THE SURFACE AND ALOFT WILL CONTINUE TO ALLOW FOR
SOME BREAKS IN THE LAYERED STRATO AND ALTOCU CLOUDS INTO THIS
AFTERNOON. DESTABLIZATION IN THE MODERATELY UNSTABLE ENVIRONMENT
WILL SUPPORT LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 35 MPH.
STILL...THIS IS AN IMPROVEMENT OVER THU...AS SOUTHERLY LL JET AND
ASSOC PLUME OF AND ASSOC PLUME OF HIGH PWATS PUSHED OFF THE E
COAST OVERNIGHIT. HOWEVER...FORCING NORTH OF 250 MB JET WILL
PRODUCE HIGH CHANCE TO LIKELY POPS THROUGH THIS EVENING OVER
CENTRAL PA...PARTICULARLY THE SOUTHERN HALF OF THE STATE THIS
AFTERNOON AND EVENING.

SPC STILL HAS THE SOUTHERN PART OF THE STATE AND LOWER SUSQ
VALLEY IN THEIR DAY 1 SLIGHT RISK AREA. MORE CONCERNED FROM A
HYDRO STANDPOINT THAN ANYTHING...GIVEN YDY/S RAINFALL. WILL WATCH
MY FAR NORTHWEST CLOSELY LATE THIS MORNING AND EARLY THIS
AFTERNOON AS HEAVY RAIN CLUSTERS MAY EVOLVE FURTHER.

ALTHOUGH COOL TEMPS ALOFT SHOULD PROMOTE PLENTY OF CU/STRATO-CU
TODAY...THERE SHOULD BE ENOUGH BREAKS OF SUNSHINE EAST OF THE
ALLEGHENIES TO PUSH READINGS TO NEAR NORMAL VALUES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
ANOTHER SHORTWAVE ROTATING AROUND BASE OF TROF COULD SUPPORT A FEW
ADDITIONAL SHOWERS TONIGHT. HOWEVER...COVERAGE SHOULD WANE
CONSIDERABLY AS BLYR COOLS/STABILIZES AFTER SUNSET.

PRECIP WATER VALUES WILL DIP BY AROUND 0.50 INCH TONIGHT...AND
PERIODS OF CLEARING WILL ALLOW TEMPS TO COOL OFF NICELY...ESPECIALLY
ACROSS CENTRAL AND NWRN PENN WHERE LOWS EARLY SAT WILL VARY FROM THE
MID 50S TO AROUND 60F. LINGERING...SLIGHTLY HIGHER PWATS ACRS THE
LOWER SUSQ VALLEY WILL KEEP TEMPS FROM FALLING BELOW THE MID 60S.

DAYTIME HIGHS CONTINUE TO TREND DOWNWARD INTO THE WEEKEND WITH HIGH
TEMPS A FEW...TO SEVERAL DEG BELOW NORMAL ACROSS THE CENTRAL AND NW
MTNS GIVEN CLOUDIER SKIES AND AFTERNOON PRECIPITATION.

MAXS ACROSS THE SE HALF OF THE CWA WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL.

THE UNSEASONABLY LOW HEIGHTS WILL COVER THE OHIO VALLEY AND
WESTERN PA ON SATURDAY...A PATTERN FAVORABLE FOR DIURNAL CONVECTION
GIVEN COOL TEMPS ALOFT/STEEP LAPSE RTS. WILL MAINTAIN LIKELY POPS
FOR PM SHRA/TSRA ACROSS THE WESTERN COUNTIES BASED ON LATEST 00Z/03Z
GEFS AND SREF GUIDANCE. ENS MEAN 925MB TEMPS INDICATE SAT WILL BE
ANOTHER WARM DAY ACROSS THE EASTERN HALF OF THE STATE...WHILE
CLOUDS/PRECIP KEEP READINGS COOLER ACROSS THE WEST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MED RANGE MDL GUIDANCE IN AGREEMENT WITH REGARDS TO THE LARGE SCALE
PATTERN...INDICATING AN ANOMALOUS TROF CENTERED OVR THE E GRT
LKS/OHIO VALLEY ON SUNDAY...THEN A GRADUAL WESTWARD MIGRATION OF
TROF AND W ATLANTIC RIDGE INTO NEXT WEEK. AS THIS RETROGRESSION
TAKES PLACE...SOUTHERLY LL JET AND BAND OF ANOMALOUS PWATS ON
WESTERN PERIPHERY OF W ATLANTIC RIDGE WILL RETURN TO THE
AREA...PROMOTING ABOVE NORMAL RAINFALL FROM DIURNALLY-ENHANCED
CONVECTION SUN-WED.

ALTHOUGH MCLDY SKIES SHOULD CAP DAYTIME TEMPS CLOSE TO SEASONAL
NORMS...THE SOUTHERLY FLOW OF HUMID AIR SHOULD RESULT IN A STRETCH
OF RELATIVELY WARM NIGHTS WITH LOWS IN THE 60S DURING THE EARLY TO
MIDDLE PART OF NEXT WEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
CIGS AND VISBY RESTRICTIONS EARLY THIS MORNING WILL TREND TOWARD
VFR BY MID-LATE MORNING. EXPECT SCT SHOWERS AND TSTMS TO INCREASE
IN COVERAGE THRU THE AFTN...WITH SOME STG-SVR STORMS POSSIBLE
ESPECIALLY OVER THE SWRN-SCNTRL AIRFIELDS. THE CONVECTION SHOULD
BE DIURNALLY DRIVEN AND WEAKEN/DISSIPATE WITH THE LOSS OF
HEATING. SOME FOG/STRATUS MAY DEVELOP OVERNIGHT GIVEN LGT WINDS
AND HIGH SFC DEWPOINTS/RESIDUAL BLYR MSTR.

A LARGE UPPER LEVEL TROUGH WILL CARVE OUT OVER THE EASTERN U.S.
INTO THE WEEKEND...BEFORE MIGRATING SLOWLY WESTWARD INTO THE
MIDWEST AND PLAINS DURING THE FIRST WEEK OF JULY. THIS WILL RESULT
IN A PROLONGED PERIOD OF UNSETTLED CONDITIONS WITH DAILY CHANCES
FOR SCT SHOWERS AND THUNDERSTORMS. SOME FOG MAY ALSO BE POSSIBLE
A FEW HOURS EITHER SIDE OF SUNRISE.

OUTLOOK...
SAT-TUE...VFR-MVFR WITH SCT SHOWERS AND TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR/STEINBUGL
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...STEINBUGL
Hazardous weather outlook, Jun 28, 2:59 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 AM EDT FRI JUN 28 2013

PAZ004>006-010>012-017>019-037-041-042-045-046-049-290800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
359 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL DEVELOP DURING THE
MIDDAY AND AFTERNOON HOURS. SOME OF THE STORMS WILL BE ACCOMPANIED
BY GUSTY WINDS...SMALL HAIL...AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. THIS NEW RAINFALL COULD LEAD TO ADDITIONAL
FLOODING...ESPECIALLY WHERE THUNDERSTORMS TRAIN ACROSS THE SAME
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ024>028-033>036-050>053-056>059-063>066-290800-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
359 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF
LOCALIZED DAMAGING STRAIGHT LINE WINDS AND ISOLATED OCCURRENCES OF
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. THIS NEW RAINFALL COULD LEAD TO ADDITIONAL
FLOODING...ESPECIALLY WHERE THUNDERSTORMS TRAIN ACROSS THE SAME
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Jun 28, 10:40 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1140 AM EDT FRI JUN 28 2013

PAZ004-281630-
WARREN PA-
1140 AM EDT FRI JUN 28 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARREN COUNTY...

A LINE OF STRONG THUNDERSTORMS COVERED PORTIONS OF WARREN COUNTY AT
1139 AM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT
20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

THIS WILL IMPACT ROUTE 6.

LAT...LON 4200 7912 4186 7938 4180 7962 4197 7962
      4200 7958

FORECASTER: LA CORTE
Special weather statement, Jun 28, 11:12 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1212 PM EDT FRI JUN 28 2013

PAZ004-281645-
WARREN PA-
1212 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY...

AT 1208 PM EDT...A STRONG THUNDERSTORM WAS NEAR TIDIOUTE...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT TIDIOUTE.

THIS WILL IMPACT ROUTE 62.

LAT...LON 4184 7918 4164 7920 4170 7950 4177 7950

FORECASTER: DEVOIR

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
June 28, 11:30 AM EST
Where
Warren County, 0.86 mi SE of Scandia
Measured
1 in hail
Reported by
Public
Coordinates
41.910, -79.040

Quarter size hail (1 inch diameter) was reported in Scandia.

Hail, Warren

When
June 28, 12:00 PM EST
Where
Warren County, Sheffield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.700, -79.030

Penn size hail (0.75 inch diameter) was reported in Sheffield.

Hail, McKean

When
June 28, 12:30 PM EST
Where
McKean County, 1.24 mi SE of West Eldred
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.960, -78.380

Penny size hail (0.75 inch diameter) was reported in Eldred.

Thunderstorm Wind, Somerset

When
June 28, 1:25 PM EST
Where
Somerset County, 0.53 mi W of Rockwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.920, -79.160

Thunderstorm winds estimated near 60 mph knocked down numerous trees in Rockwood.

Thunderstorm Wind, Somerset

When
June 28, 1:30 PM EST
Where
Somerset County, 1.01 mi ESE of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.013, -79.063

Thunderstorm winds estimated near 60 mph knocked down trees in Somerset.

Thunderstorm Wind, Bedford

When
June 28, 2:00 PM EST
Where
Bedford County, 0.53 mi E of Hyndman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.820, -78.720

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Hyndman.

Hail, Centre

When
June 28, 2:15 PM EST
Where
Centre County, 0.69 mi N of Pine Grove Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.740, -77.870

Quarter size hail (1 inch diameter) was reported in Pine Grove Mills.

Hail, Centre

When
June 28, 2:20 PM EST
Where
Centre County, 2.01 mi WSW of State College
Measured
0.75 in hail
Reported by
Public
Coordinates
40.773, -77.888

Penny size hail (0.75 inch diameter) was reported at the intersection of Science Park Road and West College Avenue in State College.

Thunderstorm Wind, Tioga

When
June 28, 2:20 PM EST
Where
Tioga County, 0.36 mi WSW of Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.997, -77.126

Thunderstorm winds estimated near 60 mph knocked down trees in Lawrenceville.

Hail, Centre

When
June 28, 2:22 PM EST
Where
Centre County, 1.27 mi NW of State College
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.793, -77.867

Penny size hail (0.75 inch diameter) was reported at the Walker Building on the campus of Penn State University.

Hail, Centre

When
June 28, 2:24 PM EST
Where
Centre County, 1.36 mi WSW of State College
Measured
1 in hail
Reported by
Social Media
Coordinates
40.773, -77.874

Quarter size hail (1 inch diameter) was reported at Haymarket Park along Blue Course Drive in State College.

Hail, Centre

When
June 28, 2:25 PM EST
Where
Centre County, 2.44 mi W of State College
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.782, -77.897

Penny to quarter size hail (0.75 to 1 inch diameter) was reported at AccuWeather on Science Park Road in State College.

Hail, Centre

When
June 28, 2:30 PM EST
Where
Centre County, 3.55 mi NW of Pine Grove Mills
Measured
1 in hail
Reported by
Public
Coordinates
40.768, -77.916

Quarter size hail (1 inch diameter) was reported on the west side of State College Borough between Route 26 (West College Ave.) and Pine Grove Mills. The severe hail destroyed about 40 acres of corn along Nixon Road and Whitehall Road in Ferguson Township. No information was available on the estimated crop loss.

Hail, Centre

When
June 28, 2:30 PM EST
Where
Centre County, 1.25 mi WSW of State College
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.770, -77.870

Quarter size hail (1 inch diameter) was reported in the Stonebridge Development on the southwest side of State College.

Hail, Bedford

When
June 28, 2:35 PM EST
Where
Bedford County, 1.73 mi ESE of Clearville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.910, -78.370

Quarter size hail (1 inch diameter) was reported in Clearville.

Thunderstorm Wind, York

When
June 28, 2:45 PM EST
Where
York County, 0.53 mi E of Stewartstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
39.750, -76.590

Thunderstorm winds estimated near 60 mph knocked down large tree limbs in Stewartstown.

Thunderstorm Wind, Franklin

When
June 28, 3:40 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.930, -77.660

Thunderstorm winds estimated near 60 mph knocked down large limbs in Chambersburg.

Thunderstorm Wind, Adams

When
June 28, 4:08 PM EST
Where
Adams County, 1.06 mi W of Biglerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.930, -77.270

Thunderstorm winds estimated near 60 mph knocked down a few large tree limbs near Biglerville. The limbs blocked the passing lane of Arendtsville Road (Route 234).

Thunderstorm Wind, Schuylkill

When
June 28, 4:11 PM EST
Where
Schuylkill County, 1.72 mi ENE of Rough and Ready
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.690, -76.600

Thunderstorm winds estimated near 60 mph knocked down trees a few miles south of Leck Kill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451502, 451503, 451504, 451522, 451514, 451516, 451508, 451509, 451530, 451510, 451511, 451525, 451507, 451517, 451526, 451521, 451527, 451528, 451529.